20 Common Medications That Can Cause Memory Loss

medications that cause memory loss

By Deane Alban

Contributing writer for Wake Up World

If you take cholesterol lowering medication, you are probably aware that it can cause memory loss since it is now required to state a warning about this on its label. But there are many other medications that can cause memory loss too. The fact is, any medicine that can cause cognitive impairment could lead to a misdiagnosis of dementia, and the Alzheimer’s Association reports that prescription drugs are “the most common cause of misdiagnosed or ‘reversible’ dementia”.

While the right medicine can reverse the course of serious diseases and improve a senior’s quality of life immeasurably, medications also cause problems. Classes of drugs that carry this risk include anti-histamines, antibiotics, corticosteroids, anticonvulsants, antiemetics, muscle relaxants and opioid pain killers.

Meds That Can Cause Memory Loss

Here is a list of common pharmaceutical medications that can cause memory loss:

* for Parkinson’s — scopolamine, atropine, glycopyrrolate

* for epilepsy — phenytoin or Dilantin

* painkillers — heroin, morphine, codeine

* sleeping pills — Ambien, Lunesta, Sonata

* benzodiazepines — Valium, Xanax, Ativan, Dalmane

* quinidine

* naproxen

* steroids

* antibiotics (quinolones)

* antihistamines

* interferons

* high blood pressure drugs

* insulin

* beta blockers (especially those used for glaucoma)

* methyldopa

* antipsychotics — Haldol, Mellaril

* tricyclic antidepressants

* lithium

* barbiturates — Amytal, Nembutal, Seconal, phenobarbital

* chemotherapy drugs

What You Can Do Next

You’ve read this list. Are any of these medications you’re taking? If so, talk to your doctor if you believe they’re affecting your memory.

Get your doctor to work with you to find better options — different prescriptions and/or healthy lifestyle choices — instead.

If you are taking more than one medication, the chance of negative interactions goes up exponentially. Learn more about the problems of mixing medications in Protect Your Brain from the Perils of Polypharmacy.

Meanwhile, continue to use the lifestyle advice you find here on our website. Even if you have to stay on the medication, you can lessen the load on your brain by taking proactive steps such as eating a healthy diet, exercising, and taking the right supplements. Give your brain the healthiest possible environment to stay mentally sharp as long as you can.

This list was assembled by Richard C. Mohs, Ph.D., former vice chairman of the Department of Psychiatry at the Mount Sinai School of Medicine.

Source:

Previous articles by Deane:

About the author:

deane alban

Deane Alban holds a bachelor’s degree in biology and has taught and written on a wide variety of natural health topics for over 20 years. Her current focus is helping people overcome brain fog, “senior moments”, and other signs of mental decline now, and preventing Alzheimer’s and dementia in the future.

The human brain is designed to last a lifetime, but modern life takes a greater toll on the brain than most people realize. Deane teaches the best ways to keep your brain healthy and stay mentally sharp for life at her website BeBrainFit.com.

 


Wake Up World's latest videos

 

Join Wake Up World's Ever Evolving Social Communities

Facebook Twitter Pinterest Google Plus

  • VITA

    Thank you for including quinolone antibiotics. They cause many severe and long lasting and permanent side effects. Memory loss and brain fog can persist for years after a single dose of these dangerous antibiotics. Neuropathy, tendon damage, joint damage are other side effects that can be permanent. Many people take these potent antibiotics for minor infections and, sometime thereafter, get diagnosed with fibromyalgia or similar diseases. They have persistant pains and memory and fatigue issues. If you research and look at the onset of the symptoms … often you will find that it is not fibromyalgia but a side effect from the antibiotics. People need to be made aware of how dangerous these drugs are. It’s called Fluoroquinolone Toxicity Syndrome.

  • Thank you so much for mentioning that fluoroquinolones – Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin and Floxin/ofloxacin – can cause memory loss! These drugs cause mitochondrial dysfunction and the mitochondrial production of ROS can wreak havoc on a formerly healthy body and mind. Here is an article about the mitochondrial damage that fluoroquinolones do. Memory loss, though horrible, is just the tip of the iceberg. http://www.bu.edu/abl/files/stm_kalghatgi.pdf Thanks again! http://www.floxiehope.com for more information.